Nebraska, 2024Hail and Damaging Winds in Nebraska, July 6 to 8, 2024
July 6 to 8, 2024 · NWS OAX · 6 events in 5 counties and zones
On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th. A few of these storms produced funnel clouds which never touched the ground, though they garnered a lot of social media attention. Isolated instances of strong winds and severe hail were also noted across parts of eastern Nebraska and southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 4:38 PM CST, 41 minutes earlier. Its key messages:
- A line of strong storms is on track to move through southeastern Nebraska into southwestern Iowa early this evening, bringing chances for damaging wind, hail and an outside chance (less than 5%) for a tornado along and south of Interstate 80.
- Elevated river levels linger on the Missouri River from Nebraska City and and points downstream, and should continue to lower through the weekend.
- Temperatures remain below or near seasonal normals through early next week.
Area forecast discussion, Jul 6, 4:38 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
538 PM CDT Sat Jul 6 2024
.KEY MESSAGES...
- A line of strong storms is on track to move through
southeastern Nebraska into southwestern Iowa early this
evening, bringing chances for damaging wind, hail and an
outside chance (less than 5%) for a tornado along and south of
Interstate 80.
- Elevated river levels linger on the Missouri River from
Nebraska City and and points downstream, and should continue
to lower through the weekend.
- Temperatures remain below or near seasonal normals through
early next week.
&&
.DISCUSSION...
Issued at 304 PM CDT Sat Jul 6 2024
Today:
GOES IR imagery this afternoon alongside regional radars shows
strong convection ongoing across south-central Nebraska into
northwest Kansas with damaging hail, wind gusts, and several funnel
reports with a lead supercell in NWS Hastings' area. An 18z surface
analysis shows a surface low located in far southwest Nebraska with
a warm front/differential heating boundary extending ENE across
southern Nebraska before washing out in eastern Nebraska. The
ongoing convection to the west of the forecast area is still on
track to congeal into a larger cluster of storms, moving eastward
based on nearly westerly Corfidi propagation vectors.
Reasonably steep mid-level lapse rates extend about halfway into
the forecast area from the west and sufficient CAPE and
effective shear support this cluster or bow of storms to
continue eastward eastern Nebraska, limited on the north end by
leftover cloud debris and cooler temperatures as a result of
limited daytime heating. What is most likely is that this
congealed bow or cluster of storms moves through southeast
Nebraska, staying along and south of Interstate 80 passing
Lincoln between 6 and 8 PM, potentially clipping the Omaha Metro
between 7 and 8 PM, and then into northwest Missouri and far
southwest Iowa between 7 and 9 PM while weakening over time.
Wind gusts as strong as 70 mph will be possible alongside
quarter-sized hail, with an outside chance of a tornado embedded
in the line as it passes Saline/Seward/Lancaster Counties.
By the time the storms system has passed through the area, it'll be
around 10 PM with a few light showers trailing the main line of
storms to the east with a cooler night in store with lows expected
to be in the upper 50s to low 60s. After midnight, the low-level
just is expected to be in full swing with it nosing across eastern
Nebraska and Iowa, where light rain and a few rumbles of thunder
will bring light rain to portions of the area heading into Sunday.
Sunday and Beyond:
By mid-Sunday morning, scattered shower activity with a few
areas of embedded thunder are expected to continue at least into
the early afternoon, largely powered by the incoming cold front
and stronger mid-level shortwave pivoting southeast. We'll be
pretty limited in terms of instability and shear, though some
areas of small hail are possible during the afternoon hours with
the strongest storms. Any remaining light shower/storm activity
is expected to be out of the area by around midnight Sunday
night, leaving drier conditions heading into next week.
By Monday, a southwesterly jet streak will be pointing from eastern
Kansas and Missouri and will be largely locked into place
through the rest of the work week. We'll see temperatures
rebound from the relatively cool upper 70s on Sunday to the
mid/upper 80s on Friday, with no really strong front at the
surface to scour out the remaining moisture left across the
forecast area. As a result, well see near daily chances for very
isolated pulse storms commonly seen during the late summer.
While those chances will be daily, they aren't expected to be
widespread and shouldn't be a large hurdle for summertime
activities during this stretch of nice weather.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 535 PM CDT Sat Jul 6 2024
Already thunder being detected across the area as severe weather
pushes into southeast Nebraska. Believe showers are done at OFK
and are just beginning at LNK and OMA. Best chances of strongest
storms at LNK and OMA between 00z and 02z where vis may slip as
low as 2SM at times with gusts of up to 40 mph.
Scattered rain showers develop across the area on Sunday
afternoon, especially at LNK and OMA, though severe weather and
heavy rain are not likely.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Petersen
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 6, 2:12 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
312 PM CDT Sat Jul 6 2024
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
312 PM CDT Sat Jul 6 2024
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
A line of strong to severe storms is likely (60-80% chance) along
and south of Interstate 80 early this evening with damaging wind
and hail being the main hazards. The most likely timeframe for
peak storm intensity is from 5 to 9 PM.
Minor flooding will continue along the Missouri River from
Brownville south to Rulo.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Minor flooding will continue along the Missouri River at
Brownville southward into this upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, but reports of severe weather
will be greatly appreciated this evening.
In the hours before
Special weather statement, Jul 6, 4:44 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
544 PM CDT Sat Jul 6 2024
IAZ055-056-069-062300-
Pottawattamie IA-Shelby IA-Harrison IA-
544 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES THROUGH 600 PM
CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Persia, or 15 miles southwest of Harlan, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Shelby, Minden, Persia, and Tennant.
This includes Interstate 80 in Iowa between mile markers 27 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4146 9565 4158 9565 4164 9542 4146 9541
TIME...MOT...LOC 2244Z 264DEG 19KT 4155 9559
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DeWaldSpecial weather statement, Jul 6, 5:04 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
604 PM CDT Sat Jul 6 2024
IAZ069-062330-
Pottawattamie IA-
604 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTAWATTAMIE
COUNTY THROUGH 630 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Minden, or 17 miles southwest of Harlan, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Avoca, Walnut, Shelby, Minden, Hancock, and Botna Bend Park.
This includes Interstate 80 in Iowa between mile markers 27 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 9555 4150 9559 4150 9518 4135 9517
TIME...MOT...LOC 2304Z 262DEG 11KT 4143 9549
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DeWaldEvent by event
3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Saline
- When
- July 6, 5:19 PM CST
- Where
- Saline County, 1 mi NW of Western
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.410, -97.213
A 60 miles per hour wind gust was recorded on a personal weather station. The time of this report was slightly adjusted forward to account for the delay in which the report was received and to better match radar data.
Thunderstorm Wind, Pawnee
- When
- July 6, 6:20 PM CST
- Where
- Pawnee County, 4 mi SE of Lewiston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.189, -96.396
A public report was received of a 59 miles per hour wind gust measured on a Davis weather instrument.
Hail, Antelope
- When
- July 7, 2:38 PM CST
- Where
- Antelope County, 8 mi W of Elgin
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.980, -98.236
A storm chaser reported quarter sized hail. Time of the report was adjusted slightly to better align with radar data and account for the delay between the actual event and when the report was called in.
Hail, Antelope
- When
- July 7, 2:50 PM CST
- Where
- Antelope County, 1 mi SSE of Neligh
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.117, -98.022
A trained spotter reported quarter sized hail.
Hail, Platte
- When
- July 7, 5:42 PM CST
- Where
- Platte County, 7 mi ENE of Platte Center
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.569, -97.375
The office received a public report of hail ranging from nickel to golf ball sized. It was also reported that crops were shredded from the hail in this area.
Funnel Cloud, Gage
- When
- July 8, 6:50 PM CST
- Where
- Gage County, 4 mi NNE of Filley
- Reported by
- Trained Spotter
- Coordinates
- 40.334, -96.501
A trained spotter called to report a funnel extending nearly half-way to the ground. Several photos were also sent via social media from this spotter and another public account, along with photos relayed from emergency management.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Erie, July 6, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, July 6, 2024$44 million · EF1 · 55 events
- Tornado and Hail in Kansas, July 6, 2024$61,000 · 1.5 in hail · 29 events
- Hail and Damaging Wind in Minnesota, July 6, 2024$103,000 · 1 in hail · 4 events
- Flash Flooding and Damaging Winds in North Carolina, July 6, 2024$50,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Texas, July 6, 2024$40,000 · 1.5 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 6 to 7, 20241.5 in hail · 23 events
- Hail and Damaging Wind in Nebraska, July 6, 20242.5 in hail · 14 events
- Hail and Damaging Winds in South Dakota, July 6, 2024$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, July 6, 20241.5 in hail · 10 events
- Flash Flooding and Damaging Wind in Iowa, July 6 to 8, 202456 kt wind · 10 events
- Excessive Heat in New Jersey, July 6, 20249 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206676, 1206677, 1206678, 1206680, 1206681, 1206682.